Wisconsin, 2002

Damaging Wind in Wisconsin, April 17, 2002

April 17, 2002 · NWS ARX · 1 event in 1 county or zone

A storm spotter measured a peak wind gust of 59 mph on the south side of La Crosse (La Crosse County). A few trees were knocked down, knocking out power for a short time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm spotter measured a peak wind gust of 59 mph on the south side of La Crosse (La Crosse County). A few trees were knocked down, knocking out power for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 2:30 PM CST, 11 hours earlier.

Area forecast discussion, Apr 16, 2:30 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE APR 16 2002

FORECAST FOCUS ON STRONG WIND THIS EVENING...SEVERE THREAT TONIGHT...
RAIN AND POTENTIAL FOR SEVERE AGAIN WEDNESDAY NIGHT INTO THURSDAY...
AND OF COURSE TEMPERATURES THROUGH THE FORECAST AS GUIDANCE RUNNING
COOL.

19Z SURFACE ANALYSIS SHOWS CENTER OF VIGOROUS LOW PRESSURE JUST
NORTHEAST OF JAMESTOWN ND...WITH WARM FRONT ARCHING NORTH THEN EAST
ACROSS NORTHEAST ND/NORTHWEST MN/SOUTHERN ONTARIO.  STRONG GRADIENT
ACROSS THE FRONT...AROUND 30 DEG F DIFFERENCE IN 50 MILES OR LESS.
COLD FRONT TRAILS LOW ACROSS EASTERN SD INTO CENTRAL NEBRASKA.
SATELLITE IN RAPID SCAN SHOWING A GOOD DEAL OF STRATO-CUMULUS FROM
NORTHERN MN DOWN ACROSS WESTERN WI.  BROAD AREA OF MID-LEVEL CLOUDS
AND SOME CASTELLANUS FROM EASTERN NEBRASKA ACROSS WESTERN MN.
REGIONAL RADAR LOOPS SHOW ISOLATED -SHRA/-TSRA OVER PARTS OF EASTERN
NE/WESTERN IA...AND FAR NORTHERN MN.  VERY GUSTY SOUTH WINDS IN
STRONG PRESSURE GRADIENT ACROSS IA/MN.

FIRST CONCERN IS ONSET OF PRECIPITATION TONIGHT.  ATMOSPHERE ACROSS
FORECAST AREA IS UNSTABLE...BUT REMAINS CAPPED PER LAPS SOUNDINGS.
SOME ISOLATED -TSRA GOING UP IN CASTELLANUS FIELD BETWEEN KFOD/KAXA.
THIS TRACKING 030/45KTS.  THERE MAY BE SOME OF THIS WIDELY SCATTERED
TYPE OF ACTIVITY THROUGH THE EVENING IN MOIST AND UNSTABLE AIRMASS...
BUT FEEL MAIN RAIN THREAT WILL COME WITH APPROACHING COLD FRONT.
FRONT DUE INTO WESTERN FORECAST AREA 06Z-08Z TIMEFRAME.  THIS ACTION
MAY COME THROUGH AS A SQUALL LINE...WITH DAMAGING WIND AND SOME
HAIL POSSIBLE.  HAVE MAINTAINED SEVERE WORDING IN WESTERN ZONES.
FURTHER EAST...OPTED NOT TO INSERT AS OF YET WITH LEAST FAVORABLE
TIME OF DAY. EVENING SHIFT WILL HAVE TO MONITOR THIS.

FRONT SHOULD BE CLEARING EASTERN FORECAST AREA SHORTLY AFTER SUNRISE.
HAVE LINGERED RAIN CHANCES IN THE EAST FOR A TIME...BUT THEN WE DRY
OUT NICELY.  MOSTLY SUNNY AND LESS HUMID FOR WEDNESDAY. A BIT COOLER
TEMPERATURES...BUT WILL FULL SUN SHOULD STILL WARM INTO THE 70S.

BRIEF PERIOD OF HIGH PRESSURE WEDNESDAY AFTERNOON/EVENING...BUT THEN
RETURN FLOW PATTERN SETS UP WEDNESDAY NIGHT.  STRONG ADVECTION OF
WARM AND MOIST AIR OVER THE COOLER AIR NEAR THE SURFACE SHOULD RESULT
IN ELEVATED CONVECTION FIRING NEAR MN/IA BORDER REGION...WITH
ACTIVITY MOVING NORTHWARD OVERNIGHT AND INTO THURSDAY MORNING.
PREVIOUS FORECAST HAD LIKELY POPS FOR ALL BUT FAR NORTHERN ZONES...
AND HAVE MAINTAINED OR INCREASED.

GUIDANCE NUMBERS APPEAR A BIT COOL THROUGH THE PERIOD. MADE SOME
DOWNWARD ADJUSTMENT TO TEMPERATURES FOR A FEW LOCATIONS IN
FORECAST...BUT HAVE CONTINUED TO GO ABOVE THE GUIDANCE NUMBERS FOR
ALL PERIODS.

ANOTHER CHANCE FOR SHOWERS ON FRIDAY...BUT THEN NEXT CHANCE HOLDS
OFF UNTIL NEXT WEEK.  HAVE ADJUSTED TEMPERATURES DOWN JUST A BIT
FROM PREVIOUS EXTENDED.

THANKS TO MPX AND MKX FOR COORDINATION TODAY.

.LSE...WIND ADVISORY...THIS EVENING...MNZ079-086-087-094-095
                                      IAZ008>010-018-019-029

MW

In the hours before

Special weather statement, Apr 17, 1:25 AM CST, 5 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-170800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT WED APR 17 2002

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE
THUNDERSTORM WATCHES THAT WERE TO BE IN EFFECT UNTIL 4 AM.

IN SOUTHEAST MINNESOTA...
DODGE...MOWER...OLMSTED...WINONA...WABASHA...FILLMORE...AND
HOUSTON COUNTY.

IN NORTHEAST IOWA...
MITCHELL...FLOYD...HOWARD...CHICKASAW...WINNESHIEK...CLAYTON...
ALLAMAKEE...AND FAYETTE COUNTY.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
April 17, 1:30 AM CST
Where
La Crosse County, La Crosse
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.800, -91.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290170.